The Carroll County Health Department has issued an overdose alert after learning five people had overdosed on drugs and/or alcohol in the 24 hours prior to Tuesday, March 5.
In a media release sent out shortly after 3 p.m. Tuesday, the Health Department warned that while it was not known for certain at that time what caused the spike in overdoses, other cases have been found to be due to the presence of the powerful synthetic opioid drug fentanyl — which is roughly 100 times more potent than heroin — in street drugs like heroin or even cocaine.
In some cases, fentanyl has been found in counterfeit pharmaceuticals, pills stamped with a Xanax logo that are not legitimate medications, according to the release.
Health Department Health Planner Maggie Kunz previously told the Times that the department’s threshold for issuing an overdose alert is four suspected overdoses. That was on Feb. 11, when a similar alert had been issued for between four and six suspected overdoses over the weekend of Feb. 8 and Feb. 10.
Tuesday’s media release also contained information on the signs of an opioid drug overdose as well as resources that can help.
Constricted, pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heart beat and choking, gurgling or vomiting are all signs of opioid overdose, according to the release.
Those interested in being trained and issued doses of the opioid drug antidote naloxone — sometimes referred to by the brand name Narcan — should call Access Carroll at 410-876-4800.
A person with naloxone who ties to help an overdose victim should call 911 first, according to the release, and then administer naloxone, waiting with the person until medical help arrives. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.
Those in immediate crisis can get help by calling the Maryland Crisis Hotline 24/7 by dialing 211 and pressing “1,” according to the release.
For more information, visit cchd.maryland.gov/overdose-alert.